What Is an Overdose Reversal Kit?

What Is an Overdose Reversal Kit?

The body can only metabolize a certain amount of toxins (drugs and alcohol) at any given time. Consuming more substances than the body can process causes intoxication and overdose. Symptoms of overdose include the following:

  • Unconsciousness
  • Blacking out
  • Loss of motor skills
  • Memory loss
  • Organ failure
  • Coma

A person experiencing overdose needs immediate medical attention. Seconds can be the difference between recovery and permanent brain damage or death. Emergency rooms and first responders often maintain specific medications and supplies called overdose reversal kits. Individuals that live with people who may be at risk for overdose might also consider having one of these kits available.

Components of Overdose Reversal Kits

The obvious goal of an overdose reversal kit is to halt the effects of the substance long enough to allow the individual to get comprehensive medical attention. The following components are often included in such kits:

  • An easy-to-administer dose of a specially developed opiate reversal drug called naloxone
  • Information about addiction and recovery
  • Refrigerator magnets or other reminders of emergency contact information

Many community health departments offer free overdose reversal kits for addicts or the family of addicts who meet with a doctor and watch a special instructional and informational video.

What to Do in the Case of Overdose

The first thing to do if you suspect overdose is to call 911. Once professional help is on the way the following steps can be taken:

  • Administer the dose of naloxone for opiate overdose (either nasally or orally if used at home)
  • Call 911
  • Identify the substance that was taken
  • Clear breathing passages
  • Attempt to maintain consciousness

Some addiction recovery experts fear that possession of an overdose reversal kit may allow an opiate addict to feel that he or she can survive an overdose. All parties involved must understand that while these kits increase the odds of survival they do not guarantee survival.

Life after Overdose

Many people who experience overdose will not die if medical attention is immediately sought. Unfortunately the misery they do experience in the form of hangovers and other symptoms is often not enough to get them to stop this dangerous behavior. It is possible that a person who survives overdose will behave even more recklessly in the future. The type of substance abuse that leads to overdose also greatly speeds the addiction process. Overdose is a warning sign that professional addiction recovery help is needed.

Find Professional Addiction Help

Our toll-free helpline is available any time of day or night and offers the following free services:

  • Confidential answers to any questions about addiction and overdose
  • Further information about preventing overdose
  • Verification of insurance coverage for addiction treatment

Call now for personal help provided by qualified professionals. Don’t risk your life or the life of a loved one. Call now.